South Dakota, 2016

Hail in South Dakota, May 26, 2016

May 26, 2016 · NWS ABR · 8 events in 5 counties and zones

Several isolated thunderstorms brought nickel to quarter size hail to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several isolated thunderstorms brought nickel to quarter size hail to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 26, 5:33 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 5:33 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT THU MAY 26 2016

.UPDATE...
Issued at 627 PM CDT THU MAY 26 2016

CAM solutions differ greatly and are inconsistent with current
ground truth which shows no showers over the CWA. Due to low
confidence in precip evolution tonight confined any pop
adjustments to the next few hours only. Removed most of the pops
for the next couple of hours as drier lower levels are causing any
showers to dissipate.

&&

.SHORT TERM...(This Evening through Friday) Issued at 308 PM CDT
THU MAY 26 2016

Forecast challenges revolve mainly around precipitation chances
tonight and Friday.

Currently, under a partly cloudy sky, temperatures are warming
through the 70s on variable winds. And, heating of the day showers
and weak thunderstorms /mlcape=250-500j/kg, effbulksh=<20kts/ are
noted developing on radar across portions of north central and
northwest South Dakota.

With loss of daytime heating, any shower or thunderstorm activity
persisting into early evening will dissipate, leaving much of the
tonight period dry. That being said, another area of low pressure
presently over the four corners region will lift north-northeast
toward this area by morning on Friday, bringing precipitation
chances with it for areas mainly east of the Missouri River valley.
Plenty of cloud cover Friday suggests limited heating/instability
will be around, and that should act to keep the lid on any severe
convective potential...despite the half-way decent deep layer shear
/30 to 40kts/ that is expected to be in place over the James River
valley region eastward Friday afternoon.

As far as temperatures go, expecting low temperatures tonight to dip
into the 40s and 50s while high temperatures Friday rebound mainly
into the 70s. These are all running right around, to perhaps a few
degrees above, climo normal for this time of year.

.LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT
THU MAY 26 2016

The 500mb trough set up from the 4 corners region up through E
MT/W Dakotas will shift overhead by 00z Saturday. This feature
will slowly exit E of the CWA through the day Saturday. Will be
difficult to completely take out the mention of showers and
isolated thunderstorms, but have limited the TS mention to the
afternoon hours as the sfc low moves closer to our SE /still over
E NE/W IA/S MN. Ridging will push in Saturday night through early
Monday at the sfc and aloft. Precip is limited to mainly slight
chance or below through this time period.

A trough of low pressure will slowly build in from the W on Monday.
Out of this extended holiday weekend, Monday afternoon would be the
period with the best chance for a couple stronger storms to
develop as SW flow returns aloft. Temps will be flirting with the
80s for Sunday and Monday.

The next 500mb low over British Columbia this weekend will dive
across MT Tuesday morning and deepen across ND Tuesday
evening, keeping a trough over the Dakotas through at least
Thursday. Expect mainly chance pops Monday-Wednesday, and temps
cooling to near or even slightly below normal by midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU MAY 26 2016

VFR conditions are expected through Friday morning. MVFR cigs may
advect north into the region Friday afternoon and affect KATY, and
possibly KABR. Showers may develop overnight, but showers and
thunderstorms have greater chances starting Friday afternoon.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, May 26, 3:15 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT THU MAY 26 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT THU MAY 26 2016 /315 AM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSHOWERS ARE EXPECTED ACROSS CENTRAL SOUTH
DAKOTA THIS AFTERNOON...WITH ACTIVITY PUSHING EAST TOWARDS THE
JAMES VALLEY BY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
FORECAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND.
THE SEVERE WEATHER THREAT IS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Local storm report, May 26, 1:57 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 S HAYTI               44.64N 97.20W
05/25/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            WIND GUSTS UP TO 50 MPH KNOCKED OVER A
            COUPLE TREES ONTO SOME POWER LINES

&&

RV
Local storm report, May 26, 1:59 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 S HAYTI               44.64N 97.20W
05/25/2016  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

            WIND GUSTS UP TO 50 MPH KNOCKED OVER A
            COUPLE TREES ONTO SOME POWER LINES

0650 PM     HAIL             4 E SAINT LAWRENCE      44.52N 98.87W
05/25/2016  E1.50 INCH       HAND               SD   EMERGENCY MNGR

            ALONG HIGHWAY 14.

0641 PM     HAIL             MILLER                  44.52N 98.99W
05/25/2016  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

0625 PM     HAIL             1 N MILLER DALE COLONY  44.41N 99.11W
05/25/2016  E1.00 INCH       HAND               SD   EMERGENCY MNGR

            30-40 MPH WIND GUSTS ESTIMATED AS WELL.

0615 PM     HAIL             4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016  M1.75 INCH       HAND               SD   EMERGENCY MNGR

0605 PM     HAIL             9 N STEPHAN             44.38N 99.44W
05/25/2016  E2.75 INCH       HYDE               SD   EMERGENCY MNGR

0544 PM     HAIL             11 SSW HOLABIRD         44.38N 99.67W
05/25/2016  M2.75 INCH       HUGHES             SD   EMERGENCY MNGR

            SEVERAL VEHICLES WITH BROKEN WINDSHIELDS.

0510 PM     HAIL             3 N PIERRE              44.41N 100.32W
05/25/2016  E1.75 INCH       HUGHES             SD   EMERGENCY MNGR

0500 PM     TSTM WND GST     3 NNW FORT PIERRE       44.40N 100.41W
05/25/2016  E60 MPH          STANLEY            SD   PUBLIC

            60 MPH WIND AND NICKEL SIZE HAIL

0500 PM     HAIL             8 SW ROSSEAU            44.24N 100.21W
05/25/2016  E1.00 INCH       STANLEY            SD   PUBLIC

0412 PM     HAIL             2 ENE CAPA              44.12N 100.94W
05/25/2016  E1.00 INCH       JONES              SD   PUBLIC

0406 PM     HAIL             7 E BUNKER              44.24N 100.97W
05/25/2016  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

NWS ABERDEEN SD
Local storm report, May 26, 2:19 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     HIGHMORE                44.52N 99.44W
05/22/2016                   HYDE               SD   EMERGENCY MNGR

            DELAYED REPORT: SIGNIFICANT DAMAGE TO THE
            FOOTBALL FIELD CROWS NEST AND BLEACHERS. 40'
            PINE TREES UPROOTED. LARGE TREE SNAPPED AT
            BASE. DESTRUCTION OF A LIQUID FERTILIZER
            PUMP SHED CAUSING DAMAGE TO PIPES AND
            CREATING A 5000+ GALLON CHEMICAL SPILL.

&&

KS
Special weather statement, May 26, 6:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT THU MAY 26 2016

SDZ036-037-270145-
HAND SD-HYDE SD-
750 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HYDE AND WEST
CENTRAL HAND COUNTIES UNTIL 845 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HIGHMORE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHMORE AND REE HEIGHTS.

LAT...LON 4437 9942 4452 9955 4468 9932 4445 9912
TIME...MOT...LOC 0050Z 237DEG 10KT 4449 9941

WISE

The radar

The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hyde

When
May 26, 6:55 PM CST
Where
Hyde County, 3.49 mi S of Highmore
Measured
0.88 in hail
Reported by
Public
Coordinates
44.470, -99.440

Hail, Brown

When
May 26, 7:20 PM CST
Where
Brown County, 7.96 mi SW of Rudolph
Measured
1 in hail
Reported by
Public
Coordinates
45.280, -98.680

Hail, Brown

When
May 26, 7:30 PM CST
Where
Brown County, 5.28 mi WSW of Rudolph
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -98.650

Hail, Brown

When
May 26, 7:35 PM CST
Where
Brown County, 2.01 mi SW of Rudolph
Measured
0.88 in hail
Reported by
Public
Coordinates
45.330, -98.580

Hail, Hand

When
May 26, 7:45 PM CST
Where
Hand County, 7.17 mi ENE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -98.960

Hail, Buffalo

When
May 26, 8:05 PM CST
Where
Buffalo County, 1.99 mi W of Ft Thompson
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -99.470

Hail, Lyman

When
May 26, 8:05 PM CST
Where
Lyman County, 6.53 mi NNE of Reliance
Measured
0.88 in hail
Reported by
Public
Coordinates
43.960, -99.530

Hail, Lyman

When
May 26, 8:05 PM CST
Where
Lyman County, 5.38 mi ESE of Lower Brule
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638660, 638662, 638663, 638664, 638665, 638666, 638667, 638668.